Facial Heat and Blushing

Patient

Q: I have a problem with extreme facial flushing. I go completely red and my face gets extremely hot when i get nervous and am around people. This is also accompanied by sweating. However, this also happens when I am alone and feeling no anxiety at all. It's made my quality of life drop dramatically and I don't know what to do.
It seems as though it started during puberty and gotten worse ever since. I am now 26 years old. I've tried psychologists, traditional medicine, nutritional and diet changes, daily affirmations and meditation, supplements, and just about everything else I can think of.
I've had my Thyroid tested and everything checked out ok. I get very little sleep; it's as though my body is completely tired, but my mind just won't shut off.
I've had a stress test done and they observed my heart rate beating much faster then it should when I exercise, along with the facial blushing and excessive sweating.
One doctor thought it might be Pheochromocytoma, but I saw a specialist who performed a CT scan, but he couldn't find any signs of it.
I apologize for the wall of text, I just hope you can help steer me in the right direction.

Sincerly, Frustrated

Doctor

A:   Thank you for your question. Since many of the medical conditions that we could think of have been ruled out by your doctors it may indeed be possible that your symptoms may be of a psychological nature. Anxiety can be physically reacted to in many different ways, and one such way is excessive sweating, and flushing. This is due to the body's sympathetic nervous system activating the release of adrenalin leading to the presentation of these symptoms. At this point what we can offer is that perhaps you can try some relaxation techniques such as meditation, or focussed breathing to see if this will reduce your anxiety and subsequent flushing. We also recommend that you consult a therapist to assist you in developing coping mechanisms for your anxiety. We hope you feel better soon.

Thank you for consulting AskTheDoctor.com

Related Q&A

Q: Since my doctor discontinued clonazepam and diazepam for severe anxiety I have hardly eaten in 4 months. In the last...

Q: I have been taking drugs rectally for the last 6 months: Opiates, Benzos, Adderall, etc. I did this by crushing the...

Q: I took my 9 year old daughter to her pediatrician for urinary issues (burning) and the doctor happened to discover he...

Q: Hello I am 22 male so pretty young, thats why I am a bit scared. I recently have had some heart related issues. I wen...

Q: So I missed a couple of my birth control pills and I had unprotected sex around the time. Ive been feeling small cram...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews